Will using a diuretic with hydrochlorothiazide in a patient with hypertension and type 2 diabetes contribute to worsening of his hyperglycemia?—Masoud Shahidi, MD, Dedham, Mass.

Studies consistently show that treatment with a thiazide diuretic increases a patient’s likelihood of developing diabetes. This question asks whether a thiazide diuretic worsens glycemic control in patients who already have diabetes. The answer is yes, largely by virtue of the reduction in both insulin secretion and insulin sensitivity that is associated with thiazide-induced loss of potassium. The loss of potassium is hard to assess because the serum potassium level does not well reflect potassium losses and may remain in the normal range despite reduction in total body potassium.

The best way to avoid diuretic induced effects on glycemic control is to use other drug classes, such as ACE inhibitors, angiotensin receptor blockers, and calcium channel blockers, where possible. If a diuretic is needed, it would be advantageous to use the lowest effective thiazide dose, e.g., 12.5 mg instead of 25 mg, or to use a potassium-sparing agent either with the thiazide diuretic or instead of it. Another reasonable alternative is to use a loop diuretic (e.g., furosemide or torsemide) since the shorter duration of action reduces the effect on potassium balance, and studies indicate a lesser effect on glycemic control.
—Samuel J. Mann, MD (119-15)


Continue Reading